Drought, Cattaraugus
- When
- September 1, 12:00 AM EST to September 15, 8:00 AM EST
- Where
- Cattaraugus forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.249, -78.679 (the zone’s center; the record gives no point)
A weather pattern supporting dry conditions was prevalent across weather New York resulting in below normal precipitation. There were periodic showers and thunderstorms during this time but these were localized with precipitation generally coming from frontal boundaries rather than widespread rainfall from larger systems.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A weather pattern supporting dry conditions was prevalent across weather New York resulting in below normal precipitation. There were periodic showers and thunderstorms during this time but these were localized with precipitation generally coming from frontal boundaries rather than widespread rainfall from larger systems. Impacts have deteriorated due to hot summer temperatures which increased the evaporation rate and quickly dried out the soil. In addition, below normal snow pack from a mild winter left conditions drier than normal going into spring. These were the primary factors which led to the drought conditions. The USGS ground water level network showed that numerous wells were in the driest 10th percentile. The dry conditions are impacted crop production. Showers and thunderstorms through the first half of the month eased the drought conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 31, 9:35 PM EST, 2 hours 25 minutes earlier.
Area Forecast Discussion
National Weather Service Buffalo NY
1035 PM EDT WED AUG 31 2016
.SYNOPSIS...
Cooler and drier air will build in behind a cold front overnight.
This will usher in more comfortable temperatures which will last
for the rest of the week as high pressure builds across the
region. The long weekend should remain dry with mid-summers heat
returning by Labor Day.
&&
.NEAR TERM /THROUGH THURSDAY/...
A cold front extending roughly from Jamestown to Syracuse will
continue to push southeastward into Southeastern New York
overnight. Showers and thunderstorms along this boundary have
largely exited the cwa, with perhaps a few lingering showers
before midnight.
Tonight, the airmass will slowly cool behind the frontal passage,
with 850 mb temperatures down to around +9/+10C by sunrise Thursday.
Thus temperatures will slowly fall through the 60s overnight,
reaching lows in the upper 50s in the higher terrain to the lower
60s across the lake plains. There may be some patchy fog along the
frontal boundary across the Western Southern Tier due to lingering
low moisture.
High pressure will be centered over northern Ontario province with
cooler air arriving on northerly winds. There will be some
afternoon cloudiness developing in the cooler air but should be
of little consequence with only a slight chance for showers. High
temperatures on Thursday will be in the upper 60s across the
higher terrain of the Southern Tier and the Tug Hill Plateau, to
the middle 70s across the lake plains.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
The taste of autumn will be in full swing as we move into Thursday
night and an upper level trough continues to swing across the region
from the north. Broad northerly flow will advect cool Canadian air
south across the Lower Great Lakes, with 850mb temps dropping to
+8C. The cool northerly and upslope flow across the warm lakes
should generate a generous amount of lake-effect stratocu south of
Lake Ontario and Lake Erie, and this cloud cover should keep
temperatures a little warmer than would otherwise be expected, with
lows in the low to mid 50s, while areas closer to the warmer lakes
will bottom out in the upper 50s to low 60s. While very dry air in
the mid-levels will inhibit the development widespread lake-effect
showers, a few sprinkles cannot be ruled out south of Lake Ontario
given considerable lake instability and favorable upslope flow.
Lake effect clouds should diminish in coverage somewhat with diurnal
heating and mixing on Friday, though we will likely see a generous
amount of stratocu inland from the lakes through much of the day
before encroaching upper level ridging and associated subsidence
quashes much of the cloud cover later in the day, leading to largely
clear skies Friday night. The clear skies and light winds should
allow temperatures to fall at least into the 50s across the forecast
area, with cooler valleys in the Southern Tier and North Country
falling into the mid to upper 40s.
Upper level ridging will take hold across the region from Friday
through Saturday, leading to very pleasant conditions, as the area
will still be under the influence of a cool and dry continental
airmass. Look for plenty of sunshine with highs in the 70s Friday
and Saturday with 50s Saturday night.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
All eyes will turn to the potential track of Tropical Storm Hermine
as we move into the latter half of the weekend. A consensus of
global models take an extra-tropical circulation associated with
this system up the Eastern Seaboard, at least to the vicinity of the
Delmarva Peninsula by Saturday evening. After this, solutions
diverge considerable, with the GFS and global GEM models hinting
that rain bands associated with the storm may affect portions of our
forecast area, while the ECMWF keeps the system well to our east.
Given that this storm has just formed, solutions this far out are to
be taken with a considerable grain of salt, and will continue with a
dry forecast through Monday, particularly given the strength of the
surface ridging that will be in place across the Great Lakes ahead
of the storm. Temperatures will of course also be subject to the
final track of the storm, but assuming that the storm brings warmer
air northwards with it, we should see readings climb back into the
80s.
It currently appears that we will see the return of mid-summer heat
next week as upper level ridging crests over the region and 850mb
temps shoot back up to +18 to +20C. With sun angle getting lower and
days getting shorter, widespread 90s are not likely, but upper 80s
and a few 90s in the warmest spots are certainly not out of the
question as we move from Tuesday into Wednesday. While it should
remain dry through Tuesday, we may see a return of showers and
possibly thunderstorms for the latter half of the week as the ridge
axis shifts east.
&&
.AVIATION /02Z THURSDAY THROUGH MONDAY/...
At 02Z the cold front has passed through all TAF sites except JHW
where the boundary is roughly located. Low level moisture trapped
along the boundary will result in a brief period of fog at JHW,
however this is likely to dissipate following the passage of the
front. Fog or MVFR cigs may re-develop at JHW late tonight, while
other locations should maintain VFR conditions.
High pressure will build across the upper lakes with cold air
advection across the region on Thursday. This may result in some
lake effect clouds, but these should be around 4-5k ft and still
in the VFR category.
Outlook...
Thursday night through Monday...VFR.
&&
.MARINE...
Freshening northerly flow behind the front will gradually build
the chop on the south sides of the lakes tonight into Thursday. By
Thursday afternoon, waves may approach 4 feet, and a small craft
advisory is in effect late tonight through Thursday morning. Waves
will increase again late Thursday night for about 6 hours, then
should subside as the high pressure moves overhead Friday
afternoon and night.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement from 8 AM EDT Thursday through
Thursday afternoon for NYZ003-004.
MARINE...Small Craft Advisory from 4 AM to 2 PM EDT Thursday for LOZ043-
044.
&&
SYNOPSIS...APFFEL/WCH
NEAR TERM...APFFEL/WCH
SHORT TERM...WOOD
LONG TERM...WOOD
AVIATION...APFFEL/WCH
MARINE...APFFEL/CHURCH/WCHHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 1010 PM EDT WED AUG 31 2016 NYZ001-002-005>008-010>014-019>021-085-020215- NIAGARA-ORLEANS-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-NORTHERN ERIE- GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY- SOUTHERN ERIE- 1010 PM EDT WED AUG 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK AND WESTERN NEW YORK. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ003-004-020215- MONROE-WAYNE- 1010 PM EDT WED AUG 31 2016 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THURSDAY THROUGH THURSDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. BEACH HAZARDS STATEMENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-020215- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 1010 PM EDT WED AUG 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
822 PM EDT WED AUG 31 2016
NYZ007-010100-
JEFFERSON-
822 PM EDT WED AUG 31 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JEFFERSON COUNTY...
AT 821 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER KRING POINT
STATE PARK AND MOVING EAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WELLESLEY ISLAND STATE PARK...KRING POINT STATE PARK...REDWOOD...
PHILADELPHIA...ALEXANDRIA BAY...THERESA...PLESSIS...
MUSKELLUNGE LAKE...FISHERS LANDING AND OXBOW.
THIS INCLUDES INTERSTATE 81 BETWEEN EXITS 50 AND 52.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4440 7583 4439 7584 4428 7558 4414 7573
4430 7607 4434 7604 4435 7601 4434 7597
4440 7586
TIME...MOT...LOC 0021Z 290DEG 21KT 4437 7588
REYNOLDSThe national radar mosaic for the moment the first event began.
2 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661624, 661625.